Ohio, 2002

Winter Storm in Ohio, December 11, 2002

December 11, 2002 · NWS ILN · 2 events in 2 counties and zones

Low pressure tracked across the Ohio Valley early in the morning. Surface temperatures were just below freezing, and precipitation fell in the form of freezing rain and sleet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked across the Ohio Valley early in the morning. Surface temperatures were just below freezing, and precipitation fell in the form of freezing rain and sleet. In the Cincinnati metro area, ice accumulated up to a quarter inch, causing slick roadways during the morning rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 11, 5:26 AM EST, 34 minutes earlier.

Area forecast discussion, Dec 11, 5:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
526 AM EST WED DEC 11 2002

WENT AHEAD AND EXTND WINTER STORM WARNING EAST INTO SOUTH CNTRL OH.
FCST PACKAGE SENT AT 450 AM WITH HEADLINES...PLEASE SEE WSWILN FOR
PERTINENT INFO.

--------------------------------------------------------------------
320 AM EST

07Z SFC ANALYSIS INDCG SFC LO OVER EASTERN TN WITH LG AREA OF PCPN
AHEAD OF LO ACRS OH AND TN VALLEY.  CURRENT WV IMAGERY PLACES UPR LO
IN WESTERN TN AND MOVNG NE ATTM.  32F ISOTHERM ROUGHLY EXTNDG ACRS
SOUTHERN ILLINOIS AND INDIANA THROUGH NORTHERN KY AND ACRS SOUTH
CNTRL OH.  -FZRA CURRENTLY IN CVG VICINITY NE TO ILN.

THROUGH FRI NIGHT...INITIAL CHALLENGE REVOLVES AROUND ICING
POTENTIAL FOR FCST AREA THROUGH ERLY AFTN.  PCPN SHIELD CONTINUES TO
MAKE SLOW PROGRESS NORTHWARD...BUT WITH DRY ATMOS IN PLACE ALONG AND
NORTH OF I-70 PCPN HAVING HARD TIME REACHING GROUND.  WITH HEAVIER
PCPN MOVNG INTO DAY/CMH ATTM...EXPECT LO LVLS TO MOISTEN UP AND PCPN
SHOULD BEGIN FALLING SHORTLY.

GFS CONTINUES TO SHOW GOOD CONSISTENCY OVER PREV COUPLE RUNS AND
WILL TREND TOWARDS ITS SOLN FOR THIS FCST PACKAGE.  ETA CONTINUING
TO SPREAD 0.75 IN QPF ACRS SOUTHERN COUNTIES BY 12Z WHICH LOOKS TOO
HIGH.  CURRENT OBS/RADAR TRENDS INDCG ABOUT .03-.07 IN/HR ACRS SW OH
AND NORTHERN KY ATTM AND WITH SVRL HRS PCPN LEFT...THINK VALUES WILL
TOP OFF BTWN 0.30-0.50 IN ACRS SOUTH.  FURTHER NORTH ACRS DAYTON AND
CMH ZONES...STILL THINKING QPF VALUES WILL REMAIN BTWN 0.10-0.25 IN
FOR EVENT.  IN REGARDS TO ADDING ANY COUNTIES TO WINTER STORM
WARNING...WILL CONTINUE TO MONITOR OBS AND MAKE DECISION AT FCST
ISSUANCE TIME BTWN 900-930Z.  SHOULD SEE FZRA MAKE SLOW CHANGE TO RA
AS TEMPS WARM ABV FREEZING MID/LATE MRNG.  WILL CONTINUE ADVISORY
ACRS REMAINDER FCST AREA THRU NOON.  UPR LO WILL SHIFT ACRS REGION
AND BE LOCATED OVER WESTERN PA BY THIS EVNG.  WILL SEE PCPN
GRADUALLY END FROM SW TO NE ACRS FCST AREA DURING AFTN HRS.  MAY SEE
PCPN LINGER FOR BRIEF PERIOD DURING EVNG IN CMH ZONE.

HI PRES WILL SLOWLY BUILD INTO REGION BY ERLY THURS WITH PTLY CLDY
SKIES DVLPG.  WITH SW WINDS ON BACK SIDE OF HI...SHOULD SEE NICE
WARMUP INTO 40S FOR THURS.  UPR LO TRACKING INTO TN VALLEY ON FRI
WILL BE NEXT WX MAKER FOR REGION LATE FRI/SAT.  00Z RUNS GFS/ETA
TAKING UPR LO FURTHER SOUTH ACRS TN FRI NIGHT AND INTO SMOKY MTNS BY
12Z SAT.  LO LVL THICKNESSES APPEAR TO BE A TOUCH COLDER FRI NIGHT
WHICH MAY MEAN A QUICKER CHANGE TO SN BEFORE PCPN ENDS SAT.  WILL
CONTINUE CURRENT FCST OF RA/SN MIX FOR FRI NIGHT...BUT LATER SHIFTS
WILL HAVE TO MONITOR.

TEMPS...ONLY EXPCTNG SMALL TEMP RECOVERY TODAY WITH THICK CLOUD
DECK...PCPN AND CAA ACRS REGION.  MAV NUMBERS LOOK REASONABLE WITH
M/U30S AND WILL FOLLOW.  NEAR MAV GUID TONIGHT...BUT LOOKS A LITTLE
COOL THURS-FRI SO BUMPED UP A FEW DEGREES.

FCSTID =   34

.ILN...WINTER STORM WARNING THROUGH NOON FOR ZONES
INZ066..073>075...KYZ091>093...OHZ070-073...077-082.

WINTER WEATHER ADVISORY THROUGH NOON FOR REST OF ZONES.

RYAN
Hazardous weather outlook, Dec 11, 5:32 AM EST, 28 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
532 AM EST WED DEC 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...

FREEZING RAIN IS LIKELY ACROSS THE ENTIRE FORECAST AREA THIS
MORNING.  AS TEMPERATURES WARM ABOVE FREEZING...PRECIPITATION WILL
CHANGE TO RAIN DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Butler

When
December 11, 6:00 AM EST to 9:00 AM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 11, 6:00 AM EST to 9:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324566, 5324567.